Ovarian Hyperstimulation Syndrome
Ovarian Hyperstimulation Syndrome (OHSS) can occur after treatment cycles in which fertility medicines, taken by mouth or as a shot, were used.
The aim of these medicines is to produce more than one egg. Sometimes the ovaries can be over-stimulated. This causes a large number of eggs to be made. When this happens, the ovaries are enlarged and fluid builds up in the abdomen. This is more likely to happen when medicines given as a shot are used.
In 10–20 percent of cycles, the mild of form of OHSS occurs. The mild form causes some cramping or pain but almost always resolves without a problem.
The severe form of OHSS occurs about one percent of the time. It can cause blood clots, kidney problems, twisting of the ovary, and fluid buildup in the chest and abdomen. Very rarely, it can cause death. Sometimes, patients must be in the hospital so they can be watched more closely. These symptoms last a week or two.
Monitoring for Ovarian Hyperstimulation Syndrome
During treatment cycles using medicines given as a shot, frequent ultrasounds and estrogen blood levels are used to find patients who are at risk of OHSS. When estrogen levels are very high or the number of follicles is large, the medicines that induce ovulation (HCG) may not be given. Release of the egg does not occur and the risk goes down.
In an IVF cycle in which the risk appears to be high, HCG may not be given. To further decrease the risk, pregnancy should not be attempted and the cycle may be canceled. Sometimes OHSS occurs after the eggs have been retrieved and fertilized. The embryos that result will be cryopreserved. They will be transferred at a later time.
Symptoms of Ovarian Hyperstimulation Syndrome
The signs of OHSS often do not occur until after ovulation. You should call your doctor if you have any of these symptoms:
- Fainting or feeling light headed
- Shortness of breath
- Nausea and vomiting
- Severe abdominal pain
- Sudden weight gain – more than 5 pounds
- Sudden increase in the size of your abdomen